Alert archive / North Carolina / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 51, NWS Wilmington, NC

May 16, 2012Horry County, South Carolina; Brunswick County, Columbus County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at May 16, 2012, 12:31 PM EDT for Horry County, South Carolina; Brunswick County, Columbus County, North Carolina. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 16, 2012, 12:31 PM EDT (16:31 UTC)
Expired
May 16, 2012, 1:06 PM EDT
In force
35 min
Issued by
NWS Wilmington, NC
Area
Storm-based polygon

Counties Brunswick County, NC, Columbus County, NC, Horry County, SC

The radar

The Wilmington radar (KLTX), 27 km from the middle of the area, began a volume at 16:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 16, 12:40 PM EDTHAIL 15 N Longs, SCHAIL FELL FOR 40 MINUTES AT THE MYRTLE GROVE GUN CLUB FROM 1220-0100 PM. IT STARTED OUT PEA SIZE AND INCREASED TO QUARTER SIZE AT 1240 PM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 4.5 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2012-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2326 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2012-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2326 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
531 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

375 
WUUS52 KILM 161631
SVRILM
NCC019-047-SCC051-161730-
/O.NEW.KILM.SV.W.0051.120516T1631Z-120516T1730Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
1231 PM EDT WED MAY 16 2012

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN BRUNSWICK COUNTY IN SOUTHEAST NORTH CAROLINA
  EASTERN HORRY COUNTY IN NORTHEAST SOUTH CAROLINA
  SOUTHERN COLUMBUS COUNTY IN SOUTHEAST NORTH CAROLINA

* UNTIL 130 PM EDT

* AT 1226 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  HAMMOND...OR 12 MILES NORTHWEST OF LITTLE RIVER...AND MOVING
  NORTHEAST AT 15 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...
   LONGS...
   BROOKSVILLE...
   DULAH...
   PIREWAY...
   BUGHILL...
   LONGWOOD...

MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES
IN THE WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING AND HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS.

&&

PLEASE REPORT HAIL...DOWNED TREES OR DAMAGING WINDS TO THE NATIONAL
WEATHER SERVICE IN WILMINGTON NC...TOLL FREE AT 877-633-6772...WHEN
YOU CAN DO SO SAFELY.

LAT...LON 3434 7861 3402 7832 3383 7885 3402 7902
TIME...MOT...LOC 1631Z 239DEG 14KT 3396 7880

$$

BACON
1 follow-up statement
709 
WWUS52 KILM 161706
SVSILM

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
106 PM EDT WED MAY 16 2012

NCC019-047-SCC051-161716-
/O.CAN.KILM.SV.W.0051.000000T0000Z-120516T1730Z/
COLUMBUS NC-HORRY SC-BRUNSWICK NC-
106 PM EDT WED MAY 16 2012

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL BRUNSWICK...EAST
CENTRAL HORRY AND SOUTHERN COLUMBUS COUNTIES IS CANCELED...

AT 104 PM EDT...THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS
WEAKENED...THUS THE WARNING HAS BEEN CANCELED. HEAVY RAINFALL WILL 
CONTINUE THROUGH 2 PM OVER MUCH OF THE AREA CAUSING PONDING WATER ON 
ROADS. 

PLEASE REPORT HAIL...DOWNED TREES OR DAMAGING WINDS TO THE NATIONAL
WEATHER SERVICE IN WILMINGTON NC...TOLL FREE AT 877-633-6772...WHEN
YOU CAN DO SO SAFELY.

LAT...LON 3434 7861 3402 7832 3383 7885 3402 7902
TIME...MOT...LOC 1706Z 239DEG 14KT 3403 7866

$$

BACON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 12:25 PM EDT, 6 minutes earlier.

Area forecast discussion, May 16, 12:25 PM EDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
1225 PM EDT WED MAY 16 2012

.SYNOPSIS...
A SLOW MOVING COLD FRONT WILL BRING SHOWERS AND THUNDERSTORMS AGAIN
TODAY...WITH SOME OF THESE PRODUCING VERY HEAVY RAINFALL. SHOWERS
AND THUNDERSTORMS ARE POSSIBLE AGAIN THURSDAY AS AN APPROACHING COLD
FRONT FINALLY PUSHES OFFSHORE. BUILDING HIGH PRESSURE WILL BRING
DRIER AND MORE SEASONABLE WEATHER FRIDAY THROUGH THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 10:30 AM WEDNESDAY...ANALYSIS OF MORNING SOUNDINGS CONFIRM
EARLIER HYPOTHESIS THAT TODAY WILL FEATURE ANOTHER ROUND OF
DIURNALLY-DRIVEN CONVECTION. MOIST SOUTHWESTERLY FLOW WILL REMAIN
IN PLACE WITH P/W VALUES OF AROUND 1.50 INCHES AND DEWPOINTS WELL
IN THE 60S. MODEL SOUNDINGS DEVELOP MODERATE INSTABILITY WITH
STEEP LAPSE RATES ACROSS THE AREA THIS AFTERNOON. PEAK
DESTABILIZATION WILL THUS BE THIS AFTERNOON...WHEN THE GREATEST
THREAT OF STRONG CONVECTION WILL BE. UNTIL THEN...EXPECT INITIAL
CONVECTION TO FIRE UP ALONG A WEAK SEA BREEZE BOUNDARY LATE THIS
MORNING AND EARLY AFTERNOON. HRRR MODEL DID FAIRLY WELL DEPICTING
THIS YESTERDAY...AND IS GOING FOR A REPEAT PERFORMANCE TODAY.
PREVIOUS DISCUSSION FOLLOWS:

INGREDIENTS COALESCING FOR ANOTHER ROUND OF DIURNAL THUNDERSTORMS
AS HEATING DESTABILIZES A MOISTURE RICH COLUMN. WEAK OUTFLOW
BOUNDARIES SNAKING ACROSS THE REGION EARLY THIS MORNING WILL
PRODUCE ISOLATED HEAVY THUNDERSHOWERS EVEN PRIOR TO DIURNAL
WARMING. THE SEA BREEZE BOUNDARY WILL PROVIDE A FOCUS FOR A BROKEN
LINE OF THUNDERSTORMS TO LIGHT UP BY EARLY AFTERNOON ACROSS OUR
COASTAL INTERIOR. UPPER WINDS MAY PUSH THE CONVECTION BACK TOWARD
THE COAST IN THE LATE AFTERNOON AND EVENING.

PRECIPITABLE WATER VALUES BETWEEN 1.3-1.5 ACROSS THE REGION AND
DEWPOINTS OF 66-71...WILL INTERACT WITH SHARPENING LOW-LEVEL LAPSE
RATES BY MID AFTERNOON TO PRODUCE AN ISOLATED POTENTIAL FOR STRONG
WIND GUSTS OR DAMAGING WINDS.

PLENTIFUL CLOUDS WILL KEEP MAX TEMPS HELD IN THE LOWER TO MIDDLE
80S TODAY. A COLD FRONT WILL EXIT THE MOUNTAINS TODAY AND MOVE TO
THE COAST LATE TONIGHT INTO DAYBREAK THURSDAY. FOR THIS REASON
MENTIONABLE POP VALUES WERE RETAINED TROUGH THE OVERNIGHT PERIOD.
MINIMUM TEMPS AS A RESULT SHOULD BE JUST A DEGREE OR TWO COOLER
THAN THE LAST FEW MORNINGS.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
AS OF 300 AM WEDNESDAY...SLIGHTLY SLOWER EVOLUTION AS DEPICTED IN
GUIDANCE NOW SUGGESTS THAT THURSDAY WILL BE THE TRANSITION DAY AS
COLD FRONT...FINALLY...PUSHES OFFSHORE. PERSISTENT UPPER TROUGH
NEVER QUITE MOVES AWAY HOWEVER...AND INSTEAD ADOPTS AN ORIENTATION
MORE WSW-TO-ENE ACROSS THE SOUTHEAST AND BACK TOWARDS THE MS VLY. AT
THE SAME TIME...AN ARC OF RIDGING DEVELOPS NORTH OF THIS FEATURE
FROM THE OH VLY INTO THE MID-ATLANTIC. WITH WEAK OVERALL FORCING AND
A MORE ZONALLY DRIVEN SETUP AT 500MB...FEATURES WILL CONTINUE TO BE
QUITE SLOW TO MOVE...KEEPING AT LEAST THE POTENTIAL FOR UNSETTLED
WEATHER THROUGH THE PERIOD.

AT THE SURFACE...A COLD FRONT WILL DROP SOUTH THROUGH THE CWA EARLY
THURSDAY...BUT IS NOW PROGGED TO HANG UP AND STALL ACROSS SOUTHERN
AND COASTAL PORTIONS OF THE CWA. THIS WILL AGAIN SERVE AS A FOCUS
FOR CONVECTION...ALTHOUGH POSSIBLY SPARING INLAND LOCATIONS THAT
HAVE SEEN SIGNIFICANT RAINFALL THE PAST FEW DAYS. WILL CARRY CHC POP
THURSDAY ALONG THE COAST AND SC ZONES...WITH SCHC INLAND/NC
COUNTIES. THIS FRONT WILL PUSH ONLY SLIGHTLY FURTHER SOUTH FRIDAY AS
SURFACE HIGH RIDGES DOWN FROM THE NORTH. EVEN THOUGH THE FRONT WILL
REMAIN INVOF THIS AREA...MUCH DRIER AIR NOTED IN FORECAST SOUNDINGS
SUGGESTS THAT FRIDAY WILL BE A DRY DAY SO WILL KEEP POP SILENT
FRIDAY.

TEMPS WILL REMAIN AROUND CLIMO FOR HIGHS AND LOWS THROUGH THE
PERIOD...A FEW DEGREES EITHER SIDE OF 80 AND 60.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
AS OF 300 AM WEDNESDAY...GUIDANCE COMING INTO BETTER AGREEMENT FOR
THE WKND WITH A RESIDUAL E-W ORIENTED 500MB TROUGH PERSISTING ACROSS
THE SOUTHEAST...WHILE A RIDGE DEVELOPS NORTH OF THIS FROM THE OH VLY
INTO THE MID ATLANTIC. AT THE SURFACE...A STALLED STATIONARY FRONT
WILL BE DRAPED JUST OFF THE COAST AND BACK INTO NORTHERN
FLORIDA...WHILE A RIDGE OF HIGH PRESSURE PUSHES NE DOWN THE COAST.

EVEN WITH THE FRONT REMAINING NEAR THE AREA...EXPECT THE WKND TO BE
DRY. THE RIDGE OF HIGH PRESSURE WILL PROMOTE A SUBTLE SUBSIDENCE
INVERSION NEAR THE SURFACE WHILE DRIER AIR REMAINS IN THE MID
LEVELS. WILL KEEP POP JUST BELOW THRESHOLD NEAR THE COAST TO ACCOUNT
FOR THE BOUNDARY OFFSHORE...BUT EXPECT NO SHOWERS THROUGH THE WKND.
AS SURFACE HIGH DRIFTS OFF THE NEW ENGLAND COAST MON/TUE...SURFACE
FLOW BECOMES MORE EASTERLY WHICH INCREASES MOISTURE ADVECTION INTO
THE COLUMN. ADDITIONALLY...THICKNESSES BEGIN TO RETURN TO MORE
SEASONABLE LEVELS AS PERSISTENT TROUGHING FINALLY BEGINS TO ERODE.
THIS COULD ALLOW FOR DIURNAL SHOWERS TO RETURN MON/TUE AND WILL
CARRY SCHC BEING SO FAR OUT.

TEMPS THROUGH THE PERIOD WILL BE AROUND CLIMO FOR MAXES AND
MINS...BECOMING SLIGHTLY ABOVE AT THE END OF THE PERIOD.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
AS OF 17Z...CONVECTION ALREADY FIRING ALONG THE RESULTANT...WITH
CAPES AT 2K+ AND 1.6" PRECIPITABLE WATER. CONVECTION MAY OVERPOWER
THE RESULTANT AND AFFECT THE COASTAL TERMINALS THROUGH MUCH OF THE
AFTERNOON...POSSIBLY EARLY EVENING. LOOK FOR MVFR CEILINGS AND BRIEF
IFR VISIBILITIES IN THE HEAVY RAIN. SCATTERED CONVECTION WILL ALSO
AFFECT INLAND TERMINALS...BUT CONFIDENCE IS LOWER WITH RESPECT TO
TIMING AND INTENSITY. TONIGHT...CONVECTION WILL WANE...BUT MORE
NOCTURNAL SHOWERS COULD ERUPT OFFSHORE...POSSIBLY COMING NEAR THE
MYRTLES AND ILM THROUGH THE OVERNIGHT HOURS. BRIEF IFR CEILINGS ARE
POSSIBLE AFTER 08Z WITH ABUNDANT LOW LEVEL MOISTURE.
THURSDAY...WINDS SHIFT WEAKLY TO THE NORTHEAST WITH MORE SCATTERED
CONVECTION EXPECTED...BEST CHANCE SOUTH.

EXTENDED OUTLOOK...CONDITIONS IMPROVING LATE THURSDAY NIGHT WITH VFR
EXPECTED FRIDAY THROUGH SUNDAY. CHANCE OF SHOWERS SOUTH ON MONDAY.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 10:30 AM WEDNESDAY...LATEST OBS SHOWS SOUTHERLY WINDS IN THE
10 KT RANGE...WITH SEAS OF AROUND 3 FT. THIS IS RIGHT AS FORECAST
FOR THIS TIME OF DAY. PREVIOUS DISCUSSION STILL APPLIES AND FOLLOWS
BELOW:

SEA HEIGHTS AND SYNOPTIC WINDS WILL NOT POSE A THREAT TODAY...BUT
ISOLATED TO SCATTERED THUNDERSTORMS MAY PRODUCE TREACHEROUS
CONDITIONS LOCALLY...LATER TODAY AND TONIGHT AS A WEAK COLD FRONT
APPROACHES THE COAST. MARINERS SHOULD CONSULT RADAR TRENDS BEFORE
HEADING OUT TO ASCERTAIN THE LOCAL RISKS. ELSE-WISE...SEAS
GENERALLY COMPOSED OF SE WAVES 3-4 FEET IN 7 SECONDS INTERVALS
WITH A LIGHT SSW CHOP. WINDS AND WIND-WAVES IN AND NEAR TSTMS WILL
BE LOCALLY MUCH HIGHER. WINDS TO SHIFT TO NW BUT OVERALL LIGHT
WIND-SPEEDS IN THE PRE-DAWN HOURS OF THU AS A WEAK COLD FRONT
MOVES OFFSHORE BY SUNRISE.

SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
AS OF 300 AM WEDNESDAY...THURSDAY IS A TRANSITION DAY AS A COLD
FRONT CROSSES THE WATERS EARLY IN THE DAY. NW WINDS OF 5-10 KTS
EARLY THURSDAY WILL BECOME NE LATE IN THE DAY AND BEGIN TO INCREASE
ON A NE SURGE AS HIGH PRESSURE RIDGES DOWN THE COAST. WINDS INCREASE
TO 10-15 KTS THURSDAY NIGHT WHICH HELPS BUILD SEAS FROM 2-3 FT UP TO
3-4 FT...WITH THE NE WIND CHOP BECOMING INCREASINGLY MORE DOMINANT
IN THE SPECTRUM. NE WINDS INCREASE FURTHER FRIDAY...TO 15-20 KTS
THROUGH THE DAY. THIS BUILDS SEAS FURTHER...TO 4-5 FT...AND SCEC
HEADLINES MAY BE NEEDED LATE IN THE DAY.

LONG TERM /SATURDAY THROUGH SUNDAY/...
AS OF 300 AM WEDNESDAY...CONTINUED STRONG NE WINDS THROUGH THE WKND
WILL LIKELY NECESSITATE A SMALL CRAFT ADVISORY THROUGH THE ENTIRE
EXTENDED. NE WINDS OF 15-20 KTS WILL PERSIST THROUGH THE WKND WITH
ONLY MINOR DIURNAL VARIATIONS. THIS BUILDS SEAS TO 4-6 FT BEGINNING
VERY EARLY SATURDAY AND PERSISTING THROUGH SUNDAY NIGHT...WITH A
6SEC NE WIND WAVE BEING THE DOMINANT FEATURE IN THE SEA SPECTRUM. AS
IS FREQUENTLY THE CASE WITH NE SURGES...THE HIGHEST SEAS WILL BE
BLOCKED BY THE FRYING PAN SHOALS...SO A SHADOW REGION OF 2-4 FT SEAS
IN THE INNER 10NM ALONG BRUNSWICK AND NORTHERN HORRY COUNTIES WILL
EXIST THROUGH THE PERIOD.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...JDW
NEAR TERM...MJC/REK
SHORT TERM...JDW
LONG TERM...JDW
AVIATION...43
MARINE...MJC/REK/JDW
Hazardous weather outlook, May 16, 6:16 AM EDT, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
616 AM EDT WED MAY 16 2012

NCZ087-096-099-105>109-SCZ017-023-024-032-033-039-053>056-171030-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-COASTAL PENDER-
INLAND NEW HANOVER-COASTAL NEW HANOVER-INLAND BRUNSWICK-MARLBORO-
DARLINGTON-DILLON-FLORENCE-MARION-WILLIAMSBURG-INLAND HORRY-
COASTAL HORRY-INLAND GEORGETOWN-COASTAL GEORGETOWN-
616 AM EDT WED MAY 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL BRING PERIODS OF HEAVY RAINFALL
TODAY. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING WIND
DAMAGE...MAINLY THIS AFTERNOON THROUGH EARLY EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDS ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

AMZ250-252-254-256-171030-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
616 AM EDT WED MAY 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL BRING PERIODS OF HEAVY RAINFALL
TODAY...WHICH MAY BRING LIMITED VISIBILITIES AND LOCALLY HIGHER
WINDS AND WAVES...AS WELL AS CLOUD TO WATER LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDS ARE EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ110-171030-
COASTAL BRUNSWICK-
616 AM EDT WED MAY 16 2012

...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

MODERATE RISK OF RIP CURRENTS.

SHOWERS AND THUNDERSTORMS WILL BRING PERIODS OF HEAVY RAINFALL
TODAY. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING WIND
DAMAGE...MAINLY THIS AFTERNOON THROUGH EARLY EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDS ARE EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

8

In the hours before

Local storm report, May 16, 9:37 AM EDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
937 AM EDT WED MAY 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 AM     HAIL             3 SW LAKE WACCAMAW      34.29N  78.55W
05/16/2012  E1.00 INCH       COLUMBUS           NC   PUBLIC

            DIME TO QUARTER SIZE HAIL FELL FOR APPROXIMATELY 2
            MINUTES

&&

EVENT NUMBER ILM1200104

CRM
Local storm report, May 16, 9:39 AM EDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WILMINGTON NC
939 AM EDT WED MAY 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             3 SW LAKE WACCAMAW      34.29N  78.55W
05/15/2012  E1.00 INCH       COLUMBUS           NC   PUBLIC

            DIME TO QUARTER SIZE HAIL FELL FOR APPROXIMATELY 2
            MINUTES

&&

CORRECTED EVENT DATE...EVENT TIME

EVENT NUMBER ILM1200104

CRM
Local storm report, May 16, 10:36 AM EDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
1036 AM EDT WED MAY 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     HAIL             1 SSE PLANTERSVILLE     33.53N  79.21W
05/15/2012  E1.00 INCH       GEORGETOWN         SC   PUBLIC

            NICKEL TO QUARTER SIZE HAIL FELL AT PLANTERSVILLE
            ELEMENTARY SCHOOL

&&

EVENT NUMBER ILM1200105

CRM
Local storm report, May 16, 11:53 AM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
1153 AM EDT WED MAY 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             5 S SMITHS              34.58N  78.87W
05/15/2012  E1.00 INCH       ROBESON            NC   PUBLIC

            DIME TO QUARTER SIZE HAIL FELL FOR ABOUT 5 MINUTES AND
            BRIEFLY COVERED THE GROUND

&&

EVENT NUMBER ILM1200106

CRM
Special weather statement, May 16, 12:24 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
1224 PM EDT WED MAY 16 2012

NCZ099-109-SCZ053-161730-
COLUMBUS-INLAND BRUNSWICK-INLAND HORRY-
1224 PM EDT WED MAY 16 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS HORRY...BRUNSWICK AND
COLUMBUS COUNTIES THROUGH 130 PM EDT...

AT 1224 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
HAMMOND...OR ABOUT 11 MILES NORTHEAST OF RED HILL...MOVING NORTHEAST
AT 15 MPH.

SOME LOCATIONS IMPACTED INCLUDE ADRIAN...ALLSBROOK...ASH...BETHEL...
BROOKSVILLE...BUGHILL...DULAH...GORETOWN...GRISSETTOWN...HAMMOND...
HAND AND IREDELL.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

HEAVY RAINFALL AND MINOR FLOODING.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3395 7902 3428 7871 3396 7845 3379 7892
TIME...MOT...LOC 1624Z 240DEG 12KT 3392 7887

BACON

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 8:05 PM EDTAreal Flood AdvisoryILMDarlington, Dillon, Florence, Marlboro115 min
May 15, 8:17 PM EDTSevere Thunderstorm WarningILMDarlington, Dillon, Florence, Marlboro37 min
May 15, 8:36 PM EDTAreal Flood WarningILMDarlington, Dillon, Florence, Marlboro2 hr
May 15, 8:53 PM EDTSpecial Weather StatementILMDillon67 min
May 16, 12:03 AM EDTSpecial Weather StatementILMDarlington57 min
May 16, 12:29 AM EDTAreal Flood AdvisoryILMDarlington91 min
May 16, 12:24 PM EDTSpecial Weather StatementILMHorry66 min
May 16, 1:41 PM EDTAreal Flood AdvisoryILMHorry47 min
May 16, 1:57 PM EDTAreal Flood AdvisoryILMGeorgetown, Horry111 min
May 16, 2:25 PM EDTAreal Flood WarningILMGeorgetown, Horry105 min
May 16, 3:30 PM EDTSpecial Marine WarningILM69 min
May 16, 4:09 PM EDTAreal Flood AdvisoryILMGeorgetown96 min
May 16, 4:25 PM EDTSpecial Marine WarningILM95 min
May 16, 5:38 PM EDTSpecial Weather StatementILMGeorgetown67 min
May 16, 5:49 PM EDTAreal Flood WarningILMGeorgetown3 hr
May 16, 5:53 PM EDTSevere Thunderstorm WarningILMGeorgetown32 min
May 16, 6:42 PM EDTAreal Flood AdvisoryILMDarlington35 min
May 15, 9:45 PM EDTSpecial Weather StatementILMRobeson60 min
May 16, 4:37 AM EDTSpecial Weather StatementILMBrunswick, New Hanover38 min
May 16, 5:26 AM EDTSpecial Weather StatementILMNew Hanover34 min
May 16, 5:57 AM EDTSpecial Weather StatementILMBrunswick33 min
May 16, 3:01 PM EDTSpecial Weather StatementILMBladen29 min
May 16, 3:15 PM EDTSevere Thunderstorm WarningILMBladen30 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2012Severe Thunderstorm Warnings in South Carolina, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.